Tornadoes · United States · Nebraska · 2024

EF1 tornado, Ainsworth to Long Pine, Nebraska, June 20, 2024

From Ainsworth to Long Pine, this EF1 tornado ran 0.1 miles across Brown County on June 20, 2024, touching down at 5:47 PM CDT and reaching 25 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 20, 2024
Touchdown
5:47 PM CDT (22:47 UTC)
Path length
0.1 miles (0.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Brown County
Touchdown point
42.436, -99.718
Lift-off point
42.436, -99.718
Record number
2406201647-01

The damage survey

2 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.

  • Single wide and outbuildings were destroyed but significantly aged. Surrounding tree limbs were broken and trees snapped. Due to deep water, no fasteners were observed.
  • Large tree limbs broken and a few trees uprooted. This tornado is supported by numerous spotter reports and photos. The tornado stayed over open terrain.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed along a stationary frontal boundary, which was draped across the central Sandhills, during the late afternoon hours of June 20th. This activity became severe later on with hail up to ping pong size, thunderstorm wind gusts up to 70 MPH and a couple of tornadoes. Flash flooding was also reported in the Long Pine and O'Neill areas.

Tornado briefly touched down, rolling and severely damaging a single wide manufactured home. Other outbuildings were destroyed at this location which were significantly aged. Tree limbs were broken and trees snapped.

Tornado briefly touched down producing limb damage and uprooted several trees at this location.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 20, 2:37 PM CDT, 3 hours 10 minutes earlier. Its key messages:

  • Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday.
  • Rain chances diminish this weekend with a return to warmer temperatures.
  • Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F.
Area forecast discussion, Jun 20, 2:37 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Thu Jun 20 2024

.KEY MESSAGES...

- Thunderstorm chances, and the potential for severe thunderstorms
  and heavy rain, will be the focus both today and Friday.

- Rain chances diminish this weekend with a return to warmer
  temperatures.

- Above normal temperatures really take hold by Monday when far
  southwest Nebraska could approach 100F.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 233 PM CDT Thu Jun 20 2024

A warm front is lifting northward across western and north central
Nebraska this morning. By late this afternoon, it will extend
eastward along the NE/SD border from a deepening area of low
pressure across the Nebraska Panhandle. Scattered thunderstorms are
expected to develop mid-afternoon across eastern WY within a moist
up-slope environment. Initially, supercells will likely be the mode,
but storms should quickly organize into a line segment as it tracks
across the Panhandle into northwest Nebraska early this evening.
Strong winds appears to be the main threat though some hail could
accompany the stronger updrafts. Storms intensity should diminish by
late evening as they progress across north central Nebraska into
less favorable instability. Still, heavy rainfall may occur in this
area, as PWATS climb and exceed the 90th %tile as Gulf moisture
surges northward and the southerly LLJ increases. The better focus
may end up being north of the border in SD however, near the nose of
the LLJ.

Surface low pressure will develop southward into northeast CO during
the day Friday. A warm front will extend northeastward from the low
across southwest into north central Nebraska. This front will become
the focus for scattered afternoon thunderstorm development. The
overall shear profiles will be a little less than today, but still
favorable for storm organization. This will be especially true
across portions of far north central Nebraska where surface winds
will be locally backed. A few supercells will be possible early on,
especially near and just north of the warm front. Other higher based
more multicell type develop may occur across the Sandhills into
southwest Nebraska. The focus then becomes the potential for heavy
rainfall Friday night as the southerly LLJ once again increases.
Focus may again be more north in SD but will need to be monitored.
Cold front then crosses the area late Friday night into Saturday
morning. This will shift precipitation chances east of the area
Saturday into Saturday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 233 PM CDT Thu Jun 20 2024

Ridging aloft takes hold across the southern plains into the desert
southwest from Sunday into most of next week. This puts our area
beneath west or northwest flow aloft. This is a warm and drier
pattern. In fact a very warm day is expected Monday when portions of
southwest Nebraska could see highs topping out in the lower 100s. A
weak cold front then settles south through the area Tuesday into
Wednesday bringing temperatures back to near average. Regarding
precipitation chances, as mentioned this looks to be a drier
pattern, but still may see some isolated thunderstorm develoment
which is common in a west-northwest flow aloft pattern.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu Jun 20 2024

Cloud heights will lifts this afternoon with mainly VFR
conditions except across the far north where MVFR conditions
will be seen to include portions of the north central.
Convection will redevelop in the west this evening with a line
of showers and thunderstorms to move east around 35 mph. Short
term models are consistent in the line forming although eventual
radar will be telling with the main area of convection to focus
generally north of Interstate 80 this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Keck
Hazardous weather outlook, Jun 20, 2:47 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
247 PM CDT Thu Jun 20 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
247 PM CDT Thu Jun 20 2024 /147 PM MDT Thu Jun 20 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected to develop east into the eastern Nebraska
Panhandle this evening with a line to move east northeast through
midnight. A slight risk for severe thunderstorm development continues tonight
across the eastern Nebraska Panhandle and northeast, north of a line
from Ogallala to Chappell and O'Neill. A marginal risk for
severe thunderstorms then extends south to a line near Imperial
northeast through Westerville. Main hazards tonight will be large
hail and damaging winds.

There is an excessive rainfall outlook across the north with the
greatest risk over much of Boyd County as thunderstorms redevelop
this evening and move east overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe storms are possible, mainly Friday afternoon and
evening, mainly north of a line from Imperial to Ansley. Large hail
and damaging winds are the main threats. In addition, heavy rain is
possible over north central Nebraska.

Next week temperatures will again approach 100 degrees especially
over portions of far southwestern Nebraska on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in portions of the eastern
Panhandle and north tonight.

In the hours before

Special weather statement, Jun 20, 4:05 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM CDT Thu Jun 20 2024

NEZ005-008-202145-
Brown NE-Eastern Cherry NE-
405 PM CDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY AND CENTRAL
BROWN COUNTIES THROUGH 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Johnstown, or 21 miles west of Ainsworth, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ainsworth, Johnstown, Wood Lake, and Antelope Peak.

This includes Highway 20 between mile markers 222 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4240 10030 4255 10045 4276 9993 4248 9973
TIME...MOT...LOC 2105Z 250DEG 28KT 4253 10027

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg
Local storm report, Jun 20, 5:25 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
525 PM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Hail             5.5 SW Johnstown        42.52N 100.13W
06/20/2024  M1.00 Inch       Brown              NE   Public

0510 PM     Hail             7 S Ainsworth           42.45N 99.86W
06/20/2024  M1.50 Inch       Brown              NE   Public

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.8 hours before the tornado, 163 km from the path. June 20, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 457 joules per kilogram, CIN -105, lifted condensation level 653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 269 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-105 J/kg
Surface CAPE
531 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

1.2 hours after it, 163 km from the path. June 21, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 887 joules per kilogram, CIN -21, lifted condensation level 1906 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 22 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
1903 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The surface observations

Ainsworth Munici (ANW), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the touchdown began at 22:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 20, 2024

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 202:45 PM MDTUnratedGoshen, WY1.720
June 203:29 PM MDTEF1Scotts Bluff, NE1.450
June 203:41 PM MDTUnratedWeld, CO0.120
June 205:21 PM CDTEF1Brown, NE0.125$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.